Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Kansas City, MO

May 30, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2016, 4:04 PM CDT for 4 counties in Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 4:04 PM CDT (21:04 UTC)
Expired
May 30, 2016, 4:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrew County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KEAX 302104
SVREAX
MOC003-021-063-075-302130-
/O.NEW.KEAX.SV.W.0124.160530T2104Z-160530T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDREW COUNTY IN NORTHWESTERN MISSOURI...
  SOUTHWESTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  WESTERN DEKALB COUNTY IN NORTHWESTERN MISSOURI...
  NORTHEASTERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 430 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CLARKSDALE... OR 12 MILES EAST OF COUNTRY CLUB VILLA...MOVING
  NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KING CITY...STEWARTSVILLE...UNION STAR...CLARKSDALE...COSBY...
  AMITY...FAIRPORT AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 9430 3975 9449 3975 9456 3979 9473
      4009 9459
TIME...MOT...LOC 2104Z 200DEG 22KT 3982 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
340 
WWUS53 KEAX 302129
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT MON MAY 30 2016

MOC003-021-063-075-302138-
/O.EXP.KEAX.SV.W.0124.000000T0000Z-160530T2130Z/
ANDREW MO-GENTRY MO-DEKALB MO-BUCHANAN MO-
429 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDREW...
SOUTHWESTERN GENTRY...WESTERN DEKALB AND NORTHEASTERN BUCHANAN
COUNTIES WILL EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4004 9430 3975 9449 3975 9456 3979 9473
      4009 9459
TIME...MOT...LOC 2126Z 200DEG 22KT 3982 9459 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:42 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 30, 12:42 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1242 PM CDT MON MAY 30 2016

.Discussion...
Issued at 416 AM CDT MON MAY 30 2016

Today - Wednesday:

Not much to hang one's hat on to define where/when convection will
form or move in today. A weak and poorly defined warm front extends
from central NE through south central IA and northeast MO this
morning. Isolated/elevated convection aided by weak isentropic
ascent on the 305K surface has sputtered through the night across
the far northeastern counties. Think this lift will dissipate by mid
morning. Otherwise, think the CWA will be dry until this afternoon.
Inspection of local progged soundings reveals a very unstable
airmass with the CIN disappearing this afternoon. Short range
convective allowing models as well as GFS and NAM paint the picture
of hit and miss/pulse type convection. 0-6km shear is very weak so
convection will be sub-severe.

North TX MCS is heading towards the gulf and 00z/06z models not
handling this well which calls into question the vorticity max the
GFS and especially the NAM show over OK by 18z. For now will focus
on diurnally driven/pulse type convection. High temperatures should
be similar to yesterdays.

Overnight, convection generated along a weak cold front will likely
weaken as it heads towards northwest MO after midnight. This
activity could survive the typical morning dissipation phase and
sputter around before redeveloping in the afternoon. The
precipitation and how much/how long the convective cloud debris
linger will determine the degree of instability and later convective
potential/coverage. Even if we see moderate instability the severe
threat will again be muted by weak 0-6km shear in the 15-20kt range.

The cold front wont reach the region until Tuesday night as it
awaits the arrival of a moderately strong upstream shortwave. This
should ensure likely type PoPs into the evening hours.

Wednesday will start the transition to a drier period as the cold
front moves into central MO by late morning. Will keep high chance
PoPs over the southeast third of the CWA.

Thursday - Sunday:

A relatively uneventful and quiet period marked initially by drier
and more stable air arriving as weak high pressure builds into the
region. Temperatures will be near or slightly below seasonal
readings.

Faster northwest flow aloft resides across the north central and
Great Lakes states. Will need to monitor for any buckles in the flow
signaling a shortwave dropping southeast. GFS picks up on a feature
forcing a cold front through the mid MO River Valley late Saturday
whereas the ECMWF does not. Lacking confirmation and with the
blended approach only yielding below climatology PoPs will maintain
a dry forecast. Do see slightly warmer temperatures and an uptick
in humidity with the return of southerly flow.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1230 PM CDT MON MAY 30 2016

Thunderstorms are slowly making their way northward into east-central
KS and west-central MO early this afternoon. Additional storms are
beginning to develop just south of the KC metro area and will
continue to lift north as well. Over the next couple of hours,
chances for storms to be in the terminals' vicinity will be on the
increase and have kept VCTS mention as such. IXD appears likely to be
the first one to see storms in the area, by about 19Z, with the best
storm chances occurring in the vicinity of the rest of the terminals
between 20Z through about 01Z. Will be monitoring to see if AMDs will
be necessary to include TSRA but given the loose organization of the
storms, didn't have enough confidence to include direct impacts to
the terminals at this time. Winds will remain out of the south
throughout the TAF period with another round of storms possible later
tomorrow, likely beyond this TAF period.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...MJ
Aviation...lg
Hazardous weather outlook, May 30, 4:45 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAY 30 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS
 AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW OF THESE
 MAY BE STRONG. THUNDERSTORM CHANCE CONTINUE WEDNESDAY BUT NO SEVERE
 STORMS ARE EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 30, 1:17 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT MON MAY 30 2016

KSZ057-105-MOZ043-301900-
MIAMI KS-JOHNSON KS-CASS MO-
117 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI AND WESTERN CASS COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUISBURG...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LEAWOOD...BELTON...RAYMORE...PAOLA...
SPRING HILL...PECULIAR...LOUISBURG...CLEVELAND...FREEMAN...
LAKE ANNETTE...WEST LINE...CHILES...BUCYRUS...HILLSDALE...STANLEY...
STILLWELL AND WAGSTAFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3849 9455 3860 9490 3890 9477 3876 9432
TIME...MOT...LOC 1816Z 203DEG 20KT 3862 9468

MELL
Local storm report, May 30, 3:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 N EDGERTON            38.80N 95.00W
05/30/2016                   JOHNSON            KS   911 CALL CENTER

            40X80 BARN DESTROYED...POWER POLES DOWN...AND 8 TO 10
            INCH TREE LIMBS DOWN. POSSIBLE MICROBURST. TIME

            ESTIMATED...REPORT CAME INTO DISPATCH AT 1400 LOCAL TIME.

&&

LAFLIN
Local storm report, May 30, 3:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      3 S FREEMAN             38.57N 94.50W
05/30/2016                   CASS               MO   911 CALL CENTER

            SIX INCHES OF WATER OVER W HIGHWAY JUST EAST OF O HIGHWAY

&&

32
Special weather statement, May 30, 3:51 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT MON MAY 30 2016

MOZ012-013-020-021-302130-
BUCHANAN MO-ANDREW MO-CLINTON MO-DE KALB MO-
351 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON...
SOUTHEASTERN ANDREW...SOUTHWESTERN DEKALB AND NORTHEASTERN BUCHANAN
COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEWARTSVILLE...OR 8 MILES NORTH OF GOWER...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...MAYSVILLE...STEWARTSVILLE...CLARKSDALE...EASTON...
COSBY...AMITY AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3966 9453 3968 9479 3996 9466 3991 9435
TIME...MOT...LOC 2051Z 200DEG 20KT 3973 9463

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:17 PM CDTSpecial Weather StatementEAXCass43 min
May 30, 2:23 PM CDTFlash Flood WarningEAXCass3 hr
May 30, 3:51 PM CDTSpecial Weather StatementEAXDeKalb39 min
May 30, 4:51 PM CDTSpecial Weather StatementEAXChariton39 min
May 30, 5:35 PM CDTSpecial Weather StatementEAXAtchison40 min
May 30, 6:25 PM CDTAreal Flood AdvisoryEAXAtchison2 hr
May 30, 6:34 PM CDTSpecial Weather StatementEAXAtchison41 min
May 30, 6:52 PM CDTSevere Thunderstorm WarningEAXAtchison23 min
May 30, 6:54 PM CDTFlash Flood WarningEAXAtchison3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.